Washington, 2004

Tornado and Hail in Washington, May 19, 2004

May 19, 2004 · NWS OTX · 2 events in 1 county or zone

During the afternoon of May 19th a thunderstorm produced a brief tornado in the Fancher Heights area of East Wenatchee. The tornado touched down over an open field and caused no damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoon of May 19th a thunderstorm produced a brief tornado in the Fancher Heights area of East Wenatchee. The tornado touched down over an open field and caused no damage. The parent thunderstorm also produced 3/4 inch diameter hail in East Wenatchee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 19, 1:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, May 19, 1:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED MAY 19 2004

.SYNOPSIS...A WEAK UPPER LEVEL TROUGH WILL REMAIN OVER THE FORECAST
AREA THROUGH THURSDAY CONTINUING THE THREAT FOR AFTERNOON AND
EVENING THUNDERSTORMS. A STRONGER WEATHER SYSTEM WILL DROP DOWN FROM
CANADA STARTING ON FRIDAY AND LINGER OVER US THROUGH THE WEEKEND.
EXPECT COOL TEMPERATURES AND SHOWERY CONDITIONS INTO THE WEEKEND.

&&

.DISCUSSION...

TONIGHT THROUGH FRIDAY...CONVECTION STARTING TO POP UP QUITE WELL
OVER THE NORTHERN MOUNTAINS OF THE DISTRICT THIS AFTERNOON. BROAD
POSITIVELY TILTED TROF OVER THE NORTHWEST STATES RESPONSIBLE FOR THIS
CONVECTION WILL BE SLOW TO MOVE OUT OF THE AREA. BECAUSE OF THIS...
THUNDERSTORM ACTIVITY WILL BE A REPEAT PERFORMANCE ON THURSDAY FOR
MOST LOCATIONS. LOW EJECTS INTO THE MID SECTION OF THE STATES ON
THURSDAY EVENING/NIGHT AHEAD OF A VIGOROUS TROF DROPPING DOWN TOWARD
US FROM ALASKA. THIS NEXT TROF WILL BEGIN TO MOVE THROUGH THE
FORECAST AREA FRIDAY AFTERNOON WITH BREEZY CONDITIONS EXPECTED...
ALONG WITH AN INCREASING CHANCE FOR MOISTURE. CONVECTION WILL ALSO BE
A POSSIBILITY WITH THE FRONT BUT NO SEVERE WEATHER IS EXPECTED AT
THIS TIME. HAVE BOOSTED POPS AND QPF VALUES OVER THE NORTHEASTERN
PORTIONS OF THE FORECAST AREA AS ALL MODELS HINTING AT A WET DAY
THERE. TEMPERATURES WILL BE THE WARMEST ON THURSDAY AS 500 MB HEIGHTS
AND 1000-500 THICKNESS VALUES DROP BY FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS REMAIN CONSISTENT IN
DEVELOPING A STRONG WAVE OVER BC AND DROPPING IT SOUTHWARD INTO
NORTHWESTERN WA BY FRIDAY NIGHT. WAVE WILL CREATE
LARGE SCALE ASCENT OVER THE CWA WITH SHOWERS AND
ISOLATED THUNDERSTORM ACTIVITY OCCURRING THROUGH SATURDAY. WINDS
WILL TURN BREEZY FRIDAY NIGHT WITH FRONTAL PASSAGE AND REMAIN
BLUSTERY SATURDAY AS DAY TIME HIGHS DROP INTO THE MID 50S AND 60S.
ON SUNDAY THE UPPER LEVEL LOW MOVES INTO MONTANA BUT THE LONGWAVE
TROUGH REMAINS FIXED OVER THE REGION...LEAVING THE AREA IN A COOL...
SHOWERY REGIME. TROUGH SLOWLY SHIFTS EASTWARD BY TUESDAY ALLOWING
A SLIGHT WARMING TREND AND AN END TO SHOWER ACTIVITY
EXCEPT FOR A SLIGHT CHANCE OVER SOUTHEASTERN WA AND THE PANHANDLE
MOUNTAINS THROUGH WEDNESDAY. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        047 073 051 065 045 054/ 20 30 50 50 60 60
COEUR DALENE  045 072 048 061 044 054/ 20 30 50 60 60 60
PULLMAN        042 071 047 062 043 055/ 20 30 30 40 60 50
LEWISTON       048 076 053 070 050 063/ 20 20 30 30 60 50
COLVILLE       044 076 046 065 043 056/ 30 30 50 60 50 60
SANDPOINT      044 072 044 062 042 055/ 30 30 50 60 50 60
WALLACE        042 069 041 060 042 054/ 30 40 50 60 70 60
MOSES LAKE     049 081 050 076 049 071/ 20 20 20 20 20 50
WENATCHEE      053 082 056 074 050 067/ 20 20 20 20 20 40
OMAK           047 082 049 073 045 063/ 20 20 40 20 40 60
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, May 19, 1:47 PM PST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
247 PM PDT WED MAY 19 2004

IDZ001-004-WAZ037-038-041>044-201300-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
247 PM PDT WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE AFTERNOON AND
THIS EVENING.  THESE STORMS WILL MOVE VERY SLOWLY AND WILL RESULT IN
SOME LOCALIZED HEAVY DOWNPOURS.  A FEW STORMS COULD PRODUCE HAIL UP
TO THREE-QUARTERS OF AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THURSDAY AND
FRIDAY.  BUT AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

The radar

The Seattle radar (KATX), 186 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Douglas

When
May 19, 3:00 PM PST to 3:10 PM PST
Where
Douglas County, 1 mi N of East Wenatchee
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
47.433, -120.283

Hail, Douglas

When
May 19, 3:00 PM PST to 3:15 PM PST
Where
Douglas County, East Wenatchee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.417, -120.283

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyThe tornado archive for Washington, 2004Warnings in Washington, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395843, 5395844.